Alert archive / New York / Flash Flood Watches in 2021

Flash Flood Watch 6, NWS Binghamton, NY

July 20, 2021Oneida County, New York

NWS Binghamton, NY issued this flash flood watch at Jul 20, 2021, 5:31 PM EDT for Oneida County, New York. It took effect at Jul 20, 2021, 6:00 PM EDT. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jul 20, 2021, 5:31 PM EDT (21:31 UTC)
In effect from
Jul 20, 2021, 6:00 PM EDT
Expired
Jul 20, 2021, 8:36 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Flood severity
None

County Oneida County, NY

The radar

The Ft Drum radar (KTYX), 60 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2021-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2021-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-145 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

075 
WGUS61 KBGM 202131
FFABGM

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Binghamton NY
531 PM EDT Tue Jul 20 2021

NYZ009-037-210545-
/O.NEW.KBGM.FF.A.0006.210720T2200Z-210721T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Oneida-Southern Oneida-
Including the cities of Rome, Utica, and Boonville
531 PM EDT Tue Jul 20 2021

...FLASH FLOOD WATCH IN EFFECT UNTIL 2 AM EDT WEDNESDAY...

The National Weather Service in Binghamton has issued a

* Flash Flood Watch for a portion of central New York, including the 
  following areas, Northern Oneida and Southern Oneida.

* Until 2 AM EDT Wednesday.

* A line of thunderstorms with heavy rain will pass through the area 
  this evening and tonight. Creeks and streams across northern 
  Oneida County remain high after torrential rainfall yesterday 
  afternoon and more heavy rain could lead to flash flooding again.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

You should monitor later forecasts and be prepared to take action 
should Flash Flood Warnings be issued.

&&

$$

Kistner
1 follow-up statement
022 
WGUS61 KBGM 210036
FFABGM

Flood Watch
National Weather Service Binghamton NY
836 PM EDT Tue Jul 20 2021

NYZ009-037-210145-
/O.CAN.KBGM.FF.A.0006.000000T0000Z-210721T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northern Oneida-Southern Oneida-
Including the cities of Rome, Utica, and Boonville
836 PM EDT Tue Jul 20 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of central New York, including 
the following areas, Northern Oneida and Southern Oneida has been 
cancelled.

The Flood Watch is cancelled. Flooding is no longer expected to pose 
a threat.

$$

Kistner

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 20, 4:04 PM EDT, 1 hour 27 minutes earlier.

Area forecast discussion, Jul 20, 4:04 PM EDT, 1 hour 27 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
404 PM EDT Tue Jul 20 2021

.SYNOPSIS...
A warm mostly sunny day is in store, but a new disturbance
will drop into the region late this afternoon through tonight
with scattered showers and thunderstorms. The strongest cells
could contain damaging winds and locally heavy rainfall. A cold
front will finish sweeping through the area Wednesday,
eventually taking showers and thunderstorms away with it.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
330 pm update...

A severe thunderstorm watch has been issued until 11 PM for
central NY except for the PA border counties. The biggest threat
will be damaging winds but large hail is also possible in
discreet cells ahead of a line of showers and thunderstorms.
Heavy rain will also be a threat for flash flooding. Storms will
be moving but as the line goes through it will slow and start
training this evening.

Low level moisture mixed out this morning leaving mostly sunny
but hazy skies. Temperatures have risen mostly into the lower
80s. So far a cap is keeping convection away. Instability is
high with cape over 2k and lifted indices of -5. As the
convective line and cold front drop south wind shear will
increase to 35 kts in the north. Strong downdrafts will cause
damaging winds. The instability will help water get above the
-20c level to form hail.

Precipitable water is increasing to 1.4 inches in the north.
Initially the single cells should be moving and spaced apart
enough to limit flash flooding. Depending on how strong the line
is when it gets here this evening, that rain could be a problem.
The line will slow over our area as the main forcing drops
southeast into the Hudson Valley. Some of the models have
rainfall amounts in excess of 2 inches. With the wet antecedent
conditions 2 inches in an hour would be enough to cause
flooding. In the case of Oneida County it would be less given
the flooding there just yesterday.

The cold front goes through late tonight and Wednesday morning.
Convection tonight will be tapering off as it outruns the better
wind shear and forcing. Midday tomorrow there could be a
resurgence in NEPA and Sullivan County NY with weak surface
heating and another short wave moves through. SPC has put the
far southeast in a marginal chance of severe thunderstorms for
Wednesday. Showers and thunderstorms there end in the afternoon.

Temperatures will fall into the 60s tonight then rising into the
70s Wednesday. The far southeast could near 80. Low temperatures
will be in the 50s Wednesday night.

Wednesday into Wednesday night skies will clear front northwest
to southeast behind the front as drier air comes in.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Only minor changes with the forecast update this afternoon in
the short term. Previous discussion below.

High pressure will bring dry conditions to the area on Thursday
along with a mix of sun and clouds. High temperatures are
expected to mainly be in the mid to upper 70s. Some lower 70s
are expected in the higher elevations of Central NY/Catskills.
Meanwhile some lower 80s will be possible in portions of the
Wyoming Valley in PA.

Another shortwave will approach the area Thursday night, which
may touch off a few light showers late Thursday night/early
Friday morning, mainly west of I-81. That being said, the
majority of the area will likely remain dry. Lows are expected
to be in the mid to upper 50s.

As the shortwave moves through the area on Friday, a few
scattered showers will be possible and perhaps a few
thunderstorms by the afternoon. However, at this time, it
appears overall coverage will be rather limited and there will
be plenty of dry breaks with some sunshine throughout the day.
Highs are expected to be very similar to Thursday, mainly in the
mid to upper 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Dry weather is expected to return for Friday night into Saturday
as high pressure settles in. An isolated late afternoon shower
cannot be ruled out Saturday ahead of the next system, but the
majority of the area will likely remain dry through the day with
mostly sunny skies. After low temperatures in 50s Friday night,
highs are expected to be in the mid 70s to lower 80s on
Saturday.

Another shortwave/frontal system is expected to impact the
region Saturday night through Sunday, bringing scattered showers
and some thunderstorms. With greater instability Sunday
afternoon, the chance for thunderstorms will be highest during
that period. Modeling at this time is indicating the potential
for 1,000-2,000 J/KG of CAPE and 20-30 knots of 0-6 KM bulk
shear to promote the potential for gusty winds with the storms.
Given timing uncertainty, it is a bit early to hone in on the
threat for strong to severe storms at this time. Heavy rainfall
will be another concern too given recent rounds of rainfall with
the details ironed out as we get closer to the event. Some
additional scattered showers will be possible on Monday with a
northwest flow, before high pressure likely brings dry
conditions by Tuesday.

Temperatures Sunday/Monday are expected to be a bit warmer;
mainly mid 70s to lower 80s Sunday and upper 70s to mid 80s
Monday. With dewpoints back in the 60s to perhaps near 70, it
will be more humid as well.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
140 pm update...

Other than some smoke dropping vsbys to 5sm conditions are VFR.
We are waiting for a line of showers and thunderstorms to drop
south with MVFR restrictions and brief IFR possible in NY.
SYR/RME 22 to 01z then 23 to 02z for BGM/ITH/ELM.

A cold front will follow the convection tonight dropping cigs
and vsbys mostly to IFR in CNY. IFR will lift to MVFR around
14z.

At AVP convection will die before getting there. The front will
wait until after 12z but could have MVFR cigs.

West winds at 5 to 10 kts this afternoon into evening. Tonight
light and variable winds. Wednesday northwest winds at 5 to 10
kts.

Outlook...

Wednesday afternoon...In CNY improvement to VFR. For AVP
lingering scattered showers and thunder with associated
intermittent restrictions.

Late Wednesday through Saturday...Late night-early morning fog
possible, especially KELM; otherwise mainly VFR. Small chances
of showers and thunder with brief restrictions Friday.

Late Saturday night through Sunday...chances of showers and
thunder with restrictions.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...BJG/MWG
LONG TERM...BJG/MWG
AVIATION...TAC
Hazardous weather outlook, Jul 20, 3:17 PM EDT, 2 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
317 PM EDT Tue Jul 20 2021

NYZ009-015>018-023-025-036-037-044>046-211930-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Schuyler-
Tompkins-Madison-Southern Oneida-Cortland-Chenango-Otsego-
317 PM EDT Tue Jul 20 2021

...SEVERE THUNDERSTORM WATCH 384 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

...SCATTERED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE...

Scattered showers and thunderstorms are forecast to move into the
area late this afternoon, lasting into tonight. Some of the
strongest storms could become severe with damaging wind gusts and
large hail. With soils still very wet from several bouts of rain
during the past week, isolated flash flooding will also be possible.
Locations that recently experienced flooding, will be more vulnerable
to additional rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

PAZ043-044-047-048-072-211930-
Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
317 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ022-024-055>057-062-PAZ038>040-211930-
Steuben-Chemung-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-
317 PM EDT Tue Jul 20 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

...ISOLATED SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN POSSIBLE...

Scattered showers and thunderstorms are forecast to move into the
area late this afternoon, lasting into tonight. A few of the
strongest storms could become severe with damaging wind gusts and
large hail. With soils still very wet from several bouts of rain
during the past week, isolated flash flooding will also be possible.
Locations that recently experienced flooding, will be more vulnerable
to additional rainfall.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state and CDC
guidelines.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:34 PM EDTSpecial Weather StatementBGMOnondaga41 min
Jul 20, 5:57 PM EDTSevere Thunderstorm WarningBGMOneida63 min
Jul 20, 6:05 PM EDTSpecial Weather StatementBGMSchuyler25 min
Jul 20, 6:10 PM EDTSpecial Weather StatementBGMCortland35 min
Jul 20, 6:44 PM EDTSevere Thunderstorm WarningBGMOneida50 min
Jul 20, 6:54 PM EDTSpecial Weather StatementBGMCortland51 min
Jul 20, 6:55 PM EDTFlash Flood WarningBGMOneida49 min
Jul 20, 7:33 PM EDTSpecial Weather StatementBGMTioga, Tompkins27 min
Jul 20, 7:40 PM EDTSevere Thunderstorm WarningBGMBroome, Tioga, Tompkins50 min
Jul 20, 7:41 PM EDTAreal Flood AdvisoryBGMSteuben68 min
Jul 20, 7:47 PM EDTSpecial Weather StatementBGMChemung43 min
Jul 20, 7:58 PM EDTSevere Thunderstorm WarningBGMChemung, Schuyler, Steuben47 min

Nearby

Flash Flood Watches in New York, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.